(Updated May 19, 2016) The US Food and Drug Administration (FDA) has issued a new safety alert that the diabetes drug canagliflozin (Invokana, Invokamet, Janssen) has been associated with an approximately twofold risk for leg and foot amputations compared with placebo in an ongoing clinical trial.
The FDA has not yet determined whether the sodium-glucose cotransporter 2 (SGLT2) inhibitor actually increases the risk for amputations and is investigating further. In the meantime, healthcare professionals are advised to follow the recommendations in the canagliflozin drug label and monitor patients for signs and symptoms of foot problems.
The FDA move follows a 4.5-year interim analysis by the independent monitoring committee for the Canagliflozin Cardiovascular Assessment Study (CANVAS). The panel found that the rate of amputations — mostly of the toes — per every 1000 patients was equivalent to seven for 100 mg/day and five for 300 mg/day of canagliflozin compared with three per 1000 patients taking placebo.
However, the same amputation risk has not been seen in 9 months of follow-up in a second, similar canagliflozin trial, CANVAS-R. Based on an overall data assessment, the monitoring committee has recommended that CANVAS continue.
This issue was flagged in April by the European Medicines Agency (EMA), which has begun a review based on the same data. The EMA's Pharmacovigilance Risk Assessment Committee requested more information from the company to assess whether canagliflozin causes an increase in lower-limb amputations and whether any changes are needed in the way the drug is used in the European Union.
The CANVAS trial is scheduled to complete in 2017.
Take Safety Concerns Seriously
Asked for his opinion, Simeon I Taylor, MD, professor of medicine, University of Maryland School of Medicine, Baltimore, told Medscape Medical News, "I am not certain this safety signal is real, but I do believe it is appropriate to take it seriously.
"The numbers are small, so it is premature to draw firm conclusions about whether the apparent increase in amputations represents a true risk of the drug or whether it results from random statistical variation," he observed.
"Nevertheless, amputations are a very serious adverse outcome. So it is prudent for physicians and patients to…take this recent information into account when selecting therapeutic options. This particular safety concern may be most relevant for patients with peripheral neuropathy who are at increased risk for amputations."
Dr Taylor also had something to say on potential mechanism.
"When thinking about newly identified treatment emergent adverse events, I find it useful to inquire whether there is a plausible biological mechanism whereby the drug might cause the particular side effect. In this case, the literature contains some information that may be relevant."
He cites a case-control study of 12,240 type 2 diabetic residents of eight Dutch cities, in which it was noted that thiazide diuretics were associated with a 6.11-fold increase in the risk of lower-extremity amputation when compared with ACE inhibitors (Pharmacoepidemiol Drug Saf. 2004;13:139-146).
Thiazide diuretics and SGLT2 inhibitors "both promote natriuresis and volume contraction. So it is tempting to hypothesize that volume contraction and an associated decrease in lower-extremity perfusion might possibly contribute to pathophysiological mechanisms leading to amputation.
"These thought-provoking observations clearly warrant follow-up investigations to clarify whether this safety signal truly indicates an increased risk of amputations in SGLT2-inhibitor–treated patients. In the absence of data to the contrary, it is appropriate for physicians and patients to make the working assumption that this may indeed be a real side effect of SLGT2 inhibitors as a class," he concluded.
Medscape Medical News © 2016
Medscape Medical News © WebMD, LLC
Heartwire © WebMD, LLC
WebMD Health News © WebMD, LLC
Reuters Health Information ©
Send comments and news tips to email@example.com.
Cite this: FDA Warns About Amputation Risk With Canagliflozin - Medscape - May 18, 2016.